From Brighton, Michigan, USA:
I am a teacher working with a 10 year old student who was diagnosed with type 1 diabetes at age three and is on medications for management of ADHD and other emotional difficulties, one of which was recently increased. Lately, he has experienced multiple "highs" at various times of the day and some dangerous lows, also at various times. A visit to the endocrinologist about a week ago did not reveal any particular medical problems, and he does not show signs of entering puberty. They did recommend some insulin changes (flex management, I think it's called). Has anyone done a study to show if these medications impact sugar levels or metabolism?
It's not likely the ADHD medications are causing the wide swings in daily blood glucose values. However, if this student has some disorganization as part of his ADHD syndrome, then this could certainly lead to inconsistent food/snack intake and contribute to the uncontrolled blood glucose readings.
You may want to get permission from this child's family to speak directly with the diabetes care team (physician, nurse, psychologist/social worker, etc.) to see if all of you can problem solve together. It's possible that more monitoring of blood glucose levels needs to occur during the school hours, doses of insulin need adjustment, perhaps adding or adjusting the pre-lunch doses, changing amounts of food at lunch and/or snacks, etc. Too many variables to allow us to be helpful for this child, but his diabetes team will have more specific ideas.
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.